South Carolina, 2019

Tornadoes and Tropical Storm in South Carolina, September 5, 2019

September 5, 2019 · NWS ILM · 11 events in 4 counties and zones

Hurricane Dorian strengthened to a Category 5 hurricane as it moved through the Bahamas, with devastating damage. It weakened as it moved up the eastern seaboard.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Dorian strengthened to a Category 5 hurricane as it moved through the Bahamas, with devastating damage. It weakened as it moved up the eastern seaboard. The hurricane was a strong Category 1 as it passed just east of Bald Head Island. The hurricane spawned many tornadoes across eastern South and North Carolina. Rainfall amounts along the coast ranged from ten to fifteen inches with lesser amounts inland. Hurricane force winds remained offshore, with several sites along the coast reporting gusts over 60 mph. Damage was due mainly from the tornadoes, with many reports of flash flooding. Power outages were minimal. The hurricane exited the region by the afternoon of September 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 5, 12:21 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 12:21 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
121 AM EDT Thu Sep 5 2019

.SYNOPSIS...
Outer rainbands of Dorian, will affect the area through tonight,
bringing increasing rain, before periods of heavy rain arrive
with Dorian on Thursday. Dorian will pass closest to the
Carolina coasts Thursday afternoon into Thursday night. Damaging
winds and storm surge flooding are expected along the coast
with the storm. Dry weather is expected as Dorian tracks off to
the northeast over the weekend. A cold front may cross the area
early to middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Flood Watch begin time 800 PM, bulk of rainfall set for Thursday,
but an element of rain-band training sets up a non-zero chance of
localized flooding woes as soon as tonight.

High Surf Advisory encompasses entire coast of NE SC and SE NC, even
north of the large sand bar coined 'frying pan shoals' as amplifying
long period waves towering 12-14 feet offshore, will curl into the
surf zone, producing breakers in excess of 8 feet, even accounting
for sea bottom friction, same true for the NE SC surf-zone.

Several lightning strikes evident in landward migrating rain-bands
and isolated TSTMs will be carried beginning late tonight for our
land zones.

Tropical tornadoes, spawned by rotating showers or an isolated TSTM
not an immediate concern, but after 9z/4am tonight, favorable 925-
850 millibar helicity fields begin to expand from S to N and a non-
zero chance of a spin up tornado near the coast into very early
Thursday.

10 inches of rainfall being advertised for portions of the coast,
isolated 12 inches suggested by the WPC, 2-5 inches well inland and
I-95 corridor the Dorian rainfall expectation.

Coastal flooding may be significant Thursday, as the onshore wind
component, large and fast move wave energy, heavy rainfall, and
astronomical tides a line-up. These ingredients teaming may very
well submerge beach roads across the area.

While rivers are currently well below flood thresholds, significant
rises this week may send a few rivers above flood stage next week,
notably the NE Cape Fear River around Burgaw, and the Waccamaw River
at Conway.

&&

.SHORT TERM /FRIDAY NIGHT/...
Lingering rain or clouds Fri morning will dissipate as Dorian
tracks off to the northeast through Fri. Dorian will get
absorbed into h5 trough with some lingering shortwave energy
rotating around across the Carolinas through Fri morning. This
could kick up a lingering shower into Fri aftn, but overall,
expect plenty of dry air and subsidence on the back end to
produce clearing and fair weather into the weekend. Temps will
run near to slightly below climo Fri and around climo Fri night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Expect plenty of dry air and subsidence on the back end of
Dorian to produce fair weather through the weekend. Ridge
building up through the Southeast in the mid to upper levels
will keep shwrs at bay until early to mid week next week when a
front drops down form the north. This front should produce some
spotty or localized shwrs Tues through mid week, but upper
ridge should limit this activity. Temperatures above normal
through the weekend, drop closer to normal next week.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Outer bands of Dorian beginning to impact the terminals. Heavy rain
with subsequent MVFR conditions have enveloped CRE/MYR, approaching
FLO as the storm moves toward the north. Heavy rain will continue
and IFR ceilings will likely develop at all terminals by morning.
Winds will continue to increase as the cyclone approaches the NE SC
coast by late tomorrow morning. Heaviest rain and winds will occur
in the late afternoon hours and into the early evening. Expect
stronger wind speeds and +RA/+TSRA along the coast.

Extended...Impacts from Hurricane Dorian likely to bring
MVFR/IFR/LIFR conditions to the area terminals thru Friday,
especially along the coast. VFR conditions expected late Friday
through the weekend.

&&

.MARINE...
'Hurricane Warning' coastal waters and offshore, worsening trends a
certainty now, growing large waves, windy chaos, boats should be
well secured. Seas to peak between 25-30 feet across the outer
waters combining wind-waves and swell, a life threatening regime.
Even as Dorian departs, threats lingers, in large swell, and blow
out, low-water tides, as a very strong offshore wind rips seaward.
Heavy rainfall will reduce marine vsbys to 1NM or less beginning
tonight, persisting through Thursday.

Dangerous marine conditions will improve for the weekend
following the exit of Hurricane Dorian. Winds will become
offshore out of the NW initially Fri morning up to 25 to 35 kts,
but will rapidly weaken through Fri. As Dorian was trending a
bit slower to lift out of area, winds and seas may take a
little longer to diminish on back end of Dorian as it tracks off
to the northeast on Fri. Overall, expect backing winds, but
remaining around 10 kts through much of the weekend with seas dropping
below headline criteria in the late afternoon/early evening on
Fri and remaining down below 3 ft for the weekend. Expect a mix
of weakening east-southeast swell around 10 seconds and a
southerly wind wave around 4 seconds.

&&

.TIDES/COASTAL FLOODING...
The combined impacts of tides, incoming large waves, strong
onshore winds, and storm surge, will lead to coastal flooding
and noticeable erosion of sand, and dune overwash as Dorian
tracks up the Southeast coast. This in conjunction with periods
of heavy rainfall, will lead to flooding along the coast and
barrier islands, including some beach roads. The greatest
impacts will be around the times of high tide on Thursday, both
in the early afternoon and overnight, after midnight. As Dorian
exits the area early Friday, strong off shore winds will
produce blowout tides during low tide Fri morning.

For the latest briefing on hurricane Dorian, please visit:
weather.gov/media/ilm/LatestBriefing.pdf

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Hurricane Warning for SCZ054>056-058-059.
     Flash Flood Watch through Friday morning for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ017-023-024-032-033-039.
     High Rip Current Risk from 6 AM EDT this morning through this
     evening for SCZ054-056.
     High Surf Advisory until 5 AM EDT Friday for SCZ054-056.
     Beach Hazards Statement from 6 AM EDT this morning through
     this evening for SCZ054-056.
     Storm Surge Warning for SCZ054-056.
NC...Hurricane Warning for NCZ105>110.
     Flash Flood Watch through Friday morning for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ087-096-099.
     High Rip Current Risk from 6 AM EDT this morning through this
     evening for NCZ106-108-110.
     High Surf Advisory until 5 AM EDT Friday for NCZ110.
     Beach Hazards Statement from 6 AM EDT this morning through
     this evening for NCZ106-108-110.
     Storm Surge Warning for NCZ106>108-110.
     High Surf Advisory until noon EDT Friday for NCZ106-108.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...21
MARINE...MJC/RGZ
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Sep 4, 4:05 PM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
505 PM EDT Wed Sep 4 2019

AMZ250-252-254-256-052115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-096-099-SCZ017-023-024-032-033-039-052115-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
505 PM EDT Wed Sep 4 2019

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ110-SCZ054-056-052115-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
505 PM EDT Wed Sep 4 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT FRIDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ107-109-052115-
Inland New Hanover-Inland Brunswick-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-052115-
Coastal Pender-Coastal New Hanover-
505 PM EDT Wed Sep 4 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
FRIDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-SCZ055-058-059-052115-
Inland Pender-Inland Georgetown-Central Horry-Northern Horry-
505 PM EDT Wed Sep 4 2019

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 1:54 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
254 AM EDT Thu Sep 5 2019

SCZ039-055-050800-
Williamsburg SC-Inland Georgetown SC-
254 AM EDT Thu Sep 5 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN AND
SOUTHWESTERN WILLIAMSBURG COUNTIES UNTIL 400 AM EDT...

At 253 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sampit, or 11 miles west of Georgetown, moving west at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Andrews, Lambert, Sampit, Trio, Earle, Gourdin, Lane and
Greeleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3326 7956 3327 7956 3330 7966 3332 7970
      3332 7974 3338 7979 3337 7980 3339 7984
      3343 7988 3344 7987 3350 7997 3351 8000
      3349 8000 3351 8001 3350 8002 3351 8008
      3350 8010 3362 8004 3342 7938 3324 7944
TIME...MOT...LOC 0653Z 106DEG 33KT 3336 7950

MCK

The radar

The Wilmington radar (KLTX), 22 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado, 2 tropical storm, 2 coastal flood. Local standard time, as filed.

Tornado, Horry

When
September 5, 3:37 AM EST to 3:48 AM EST
Where
Horry County, 0.34 mi ESE of Little River to 1.09 mi NW of Stephens Xrds
Rating
EF1
Path length
4.76 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.868, -78.615

The tornado began to impact the Little River area around 4:37 AM |EDT. The first observed damage occurred to a dock and several |large trees near the end of Park Road at the Intracoastal |Waterway. One large section of wooden dock was thrown |approximately 150 yards. Several trees in the Little River area |south of US Highway 17 were uprooted, broken and snapped.

The tornado crossed US Highway 17 around 4:39 AM EDT and |continued to damage the neighborhood on the north side of Little |River. Several hardwood trees and pines were snapped with shingle |damage to area homes consistent with EF-1 damage and 105 MPH wind |speeds. Around 4:42 AM EDT, the tornado crossed through several |housing developments near Horseshoe Road in the vicinity of River|Hills Golf course where tree damage continued. After crossing |Eagles Nest Golf Course and Golf Avenue, trees were snapped on |the west side of the golf course before tracking into swamp land |north of Heritage Trust Road.

After passing through the swamp, damage resumed in The Retreat |neighborhood along Retreat Place. Shingle, siding damage to homes,|and partial roof loss were observed in The Retreat neighborhood |along with uprooted tree damage. The tornado crossed State Highway|57 North and snapped large pines and some hardwood trees, as well|as shingle damage to the nearby home consistent with EF-1 damage.|The tornado continued and crossed Highway 9 East and damaged |trees and shingles to Community Motors. Damage continued near |Surfride Blvd with an awning ripped off the local strip mall. The |tornado likely dissipated around 4:48 AM EDT.

Tornado, Horry

When
September 5, 4:45 AM EST to 4:46 AM EST
Where
Horry County, 2.8 mi ENE of Bucksport to 2.71 mi ENE of Bucksport
Rating
EF0
Path length
0.09 mi
Path width
15 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.669, -79.057

A gentlemen living in a condo witnessed a funnel cloud briefly touchdown,|only minimal damage took place. Several fascia boards were torn off one|of the condos and two 24 oak trees were partially uprooted at the |beginning of the path. The trees did not completely fall over as they|were kept up at an angle by other larger hardwood trees.

Tornado, Horry

When
September 5, 5:37 AM EST to 5:38 AM EST
Where
Horry County, 1.19 mi N of Ocean Drive Beach to 1.18 mi NNW of Ocean Drive Beach
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.837, -78.672

A tornado impacted the Beacon Ave area in the Waterway View Mobile home park, heading W-SW. Worst damage was between Tanglewood Ave and Gardenia Ave where 2 mobile homes were severely damaged. A shed was displaced into another mobile home and a telephone pole was leaning over. It produced minor damage to another 6 mobile homes before jumping to adjacent neighborhood, Carolina Keyes condominiums, where considerable damage was done to the face of several buildings and minor roof damage.

Flash Flood, Horry

When
September 5, 7:00 AM EST to 10:00 AM EST
Where
Horry County, 0.69 mi N of Maple Xrds to 0.52 mi WNW of Maple Xrds
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
33.910, -79.020

Flooding was reported in the Grier Crossing Subdivision.

Flash Flood, Horry

When
September 5, 11:01 AM EST to 1:00 PM EST
Where
Horry County, 1.43 mi WNW of Garden City to 1.38 mi WNW of Garden City
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
33.584, -79.024

The parking lot of Inlet Square Mall had two feet of water.

Tropical Storm, Coastal Georgetown

When
September 5, 1:30 PM EST to 1:35 PM EST
Where
Coastal Georgetown forecast zone
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

Multiple trees and power lines down.

Coastal Flood, Coastal Georgetown

When
September 5, 1:30 PM EST to 3:30 PM EST
Where
Coastal Georgetown forecast zone
Reported by
Broadcast Media
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

There were reports of rushing water on the streets of Debordieu around high tide.

Flash Flood, Georgetown

When
September 5, 1:47 PM EST to 4:00 PM EST
Where
Georgetown County, 1 mi E of Georgetown to 1.42 mi E of Georgetown
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
33.370, -79.283

Flowing water was on Front St and the sidewalks.

Coastal Flood, Coastal Horry

When
September 5, 2:15 PM EST to 5:00 PM EST
Where
Coastal Horry forecast zone
Reported by
Broadcast Media
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Water was almost two feet deep on 49th Ave in Cherry Grove.

Tropical Storm, Coastal Georgetown

When
September 5, 2:45 PM EST to 2:47 PM EST
Where
Coastal Georgetown forecast zone
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

A tree was blown down on a house in the 4000 block of Business 17 in Murrells Inlet.

Flash Flood, Horry

When
September 5, 3:58 PM EST to 6:00 PM EST
Where
Horry County, 1.8 mi NW of Floral Beach to 1.39 mi NW of Floral Beach
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
33.620, -79.000

Flooding was reported at the Surfside Beach Club.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for South Carolina, 2019Warnings in South Carolina, September 2019The 2019 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 857380, 857378, 857373, 857390, 857387, 857389, 857434, 857386, 857435, 857388, 857391.